Nonsteroidal anti-inflammatory drugs (NSAIDs) have received press in the past for their association with dangerous side effects among older adults compared to younger people. Many older people take NSAIDs to get relief from pain, stiffness, and inflammation. However, these medications can have side effects. If you are taking NSAIDs, check the US Food and Drug Administration's (FDA) website medication guide for more information.
Gastrointestinal problems, including stomach pain, ulcers, and bleeding of the stomach lining, are potential side effects among people who take NSAIDs on a regular basis. Often, the first indication of gastrointestinal damage in seniors is bleeding. There can also be warning symptoms of nausea, abdominal pain, diarrhea, or dyspepsia (indigestion and gas).
NSAIDs may create or worsen gastroesophageal reflux disease (GERD), which is a disorder that results in food and stomach acid backing up into the esophagus from the stomach. Symptoms and complications may include:
- Acid reflux—regurgitation of stomach contents into the esophagus, causing heartburn or a sour taste in the mouth
- Esophageal stricture—narrowing of the esophagus, which makes swallowing difficult or painful
- Barrett esophagus—a condition marked by a change in the lining in the esophagus due to long-term acid reflux
The American College of Gastroenterology lists the following as key issues that may put a person taking NSAIDs at risk for GI problems:
- Increased age
- History of ulcers
- Excess alcohol consumption
- Use of anticoagulants and corticosteroids
If any of the following warning signs appear, contact your physician right away:
- Black, tarry stools
- Vomiting of blood—may be red (fresh blood) or black (resembling coffee grounds)
- Severe heartburn or stomach cramps
- Stomach pain that disappears after eating or taking antacids
- Unexplainable nausea, vomiting, or diarrhea
Several studies found that problems with NSAIDs are not just stomach-related. Regular use of NSAIDs may lead to:
- An increased risk of kidney failure.
- Lightheadedness, drowsiness, confusion, ringing of the ears, and anxiety
- Bruising, since NSAIDs interfere with blood clotting
- Allergic reactions, such as rapid heartbeat, rapid breathing, wheezing, fainting, hives or rash, and puffiness around the eyes
- Cardiovascular conditions, such as atherosclerosis and blood clots, which can lead to complications such as a heart attack or stroke
- Toxic hepatitis— an inflammation of the liver which can lead to liver damage
Why Seniors Are at Increased Risk
People at older ages usually need more medications. Unfortunately, NSAIDs can interfere with common medications that they take, such as blood thinners, blood pressure medication, and and diuretics.
Drug doses for seniors are typically lower than those recommended for younger people due to these changes in the body as people age:
- The liver is the body's central processing plant for drugs. As we age, the liver decreases in size, which means blood flow declines and processing slows.
- The amount of body fat increases while the amount of lean body mass and total body water decrease. These changes result in a higher concentration of drugs in the body fluids and hinder drug elimination.
- The kidneys help eliminate drugs from the body, but their work is slowed by declining kidney function. If you have kidney problems, use of NSAIDs should be avoided or monitored closely by your doctor.
How to Protect Yourself
- Take NSAIDs with food to help prevent gastrointestinal upset.
- Keep a list of medications handy when you need to share drug information with your doctor or pharmacist.
- Talk with your doctor about alternative pain relievers, including acetaminophen or herbal medications. All drugs have the potential for interaction and side effects.
- Reviewer: Michael Woods, MD, FAAP
- Review Date: 04/2017 -
- Update Date: 04/17/2015 -